Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Goodland, KS

June 29, 2018Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2018, 8:38 PM CDT for Rawlins County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 8:38 PM CDT (01:38 UTC)
Expired
Jun 29, 2018, 9:30 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:50 PM CDTHAIL 1.254 Ese Mcdonald, KSTRAINED SPOTTER ESTIMATED HAIL AT THE SIZE OF A HALF DOLLAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4631 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS53 KGLD 300138
SVRGLD
KSC153-300230-
/O.NEW.KGLD.SV.W.0231.180630T0138Z-180630T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
838 PM CDT FRI JUN 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Rawlins County in northwestern Kansas...

* Until 930 PM CDT.

* At 838 PM CDT, a severe thunderstorm was located 7 miles southeast
  of McDonald, or 16 miles southwest of Atwood, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Atwood, McDonald, Blakeman and Beardsley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10123 3974 10095 3957 10136 3964 10141
      3974 10141
TIME...MOT...LOC 0138Z 219DEG 16KT 3968 10131 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
1 follow-up statement
909 
WWUS53 KGLD 300226
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
926 PM CDT FRI JUN 29 2018

KSC153-300236-
/O.EXP.KGLD.SV.W.0231.000000T0000Z-180630T0230Z/
Rawlins KS-
926 PM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RAWLINS COUNTY WILL
EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4000 10123 3974 10095 3957 10136 3964 10141
      3974 10141
TIME...MOT...LOC 0226Z 219DEG 16KT 3984 10114 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Fri Jun 29 2018

.UPDATE...
Issued at 531 PM MDT Fri Jun 29 2018

Temperatures are decreasing and the Heat Advisory has been
cancelled.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 150 PM MDT Fri Jun 29 2018

Today/Tonight: Southwest flow aloft will gradually strengthen
over the region as an upper level trough progresses across the
Intermountain West and an upper level ridge progresses east of the
Mississippi. Expect temperatures this afternoon to be several
degrees cooler than yesterday via H5 height falls and increasing
mid/upper level cloud cover. As of 19Z, diurnal Cu has yet to
develop over the Tri-State area due to lingering MLCIN and,
perhaps, subsidence in the wake of a small amplitude shortwave
progressing northeast across central Nebraska. Convection
allowing models continue to indicate that updrafts will develop
mid/late afternoon invof a SSW-NNE oriented surface trough
(extending from southeast CO--northwest KS--southwest NE) as
lingering MLCIN erodes, the aforementioned subsidence recedes, and
low-level convergence strengthens. Expect convection to initially
develop invof the boundary in southeast CO and/or southwest KS
~21Z. Weak deep-layer shear suggests organization will be on the
multicellular portion of the spectrum. With steering flow from the
southwest (parallel to the initiating boundary), updrafts are
likely to interfere with one another as they 'unzip' downstream
(northeast) along the surface trough. Moderate instability,
40-50F dewpoint depressions and strong DCAPE suggest that the
primary severe threat will be occasional downbursts capable of
producing wind gusts in the 70-80 mph range. Quarter to golf ball
size hail sounds pretty reasonable given steep mid-level lapse
rates, moderate instability, and a multicellular mode -- though
the 'updraft interference factor' could mitigate the potential for
severe hail to some degree. Locally heavy rainfall and isolated
flash flooding will certainly be possible, given the setup. Expect
the greatest coverage between 22-04Z, decreasing rapidly
thereafter.

Saturday: Challenging forecast. Convective coverage, timing,
location will highly depend on the evolution of multiple small
amplitude features within the larger upper trough as it
progresses from the Intermountain West into the Rockies during the
day Sat. At this time, convective initiation appears most likely
to occur on the northwest periphery (cool side) of a lee cyclone in
northeast CO during the late afternoon hours (~00Z Sun).

.LONG TERM...(Saturday night through Friday)
Issued at 1233 PM MDT Fri Jun 29 2018

A longwave upper-level trough will pass over the GLD CWA this
weekend bringing with it relatively strong upper-level winds meaning
there will be some forcing for ascent and favorable vertical wind
shear. Breezy surface winds from the south will keep enough moisture
in the Tri-State region to provide some instability this weekend.
These two factors will keep the possibility for showers and
thunderstorms in the area through Sunday, especially in the
overnight hours according to model guidance.

Getting into next week, the upper-level trough will leave the GLD
vicinity and in its wake we are expecting relatively weak upper-
level and low-level winds setting in Tuesday and beyond. An
upper-level ridge will build across the southeast US early next
week, bringing with it generally warmer conditions for the CWA
with high temperatures climbing back into the mid 90s. However,
continued southerly flow could potentially provide enough
instability and some upper-level divergence will provide enough
forcing for ascent to keep evening and overnight showers and
thunderstorms in the forecast for early next week, although
relatively weak upper-level winds will limit how strong these
storms could become.

A deep upper-level trough will be developing over the Pacific
Northwest in the middle of next week, but the strong upper-level
ridging over the southern United States will keep that from
traversing the High Planes and from having a significant synoptic
effect on GLD weather. A very broad surface high situated over the
southeast United States will keep persistent warm and moist
southerly low-level flow across the southern Great Plains region up
through the Central High Plains, which will keep the chance for
showers and thunderstorms in the forecast through Thursday and
Friday next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 531 PM MDT Fri Jun 29 2018

A line of thunderstorms is developing northeastward out of
southeast Colorado and is beginning to extend into far western
Kansas and is expected to continue developing northeastward
towards Nebraska.

VFR conditions will continue at MCK and GLD through the 00Z TAF
period. Thunderstorms are moving into the GLD area between 01Z-03Z
and will extend into the MCK area between 02-04Z before
dissipating and moving east through the remainder of the night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 8:45 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
745 AM MDT Fri Jun 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
745 AM MDT Fri Jun 29 2018 /845 AM CDT Fri Jun 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Heat advisory is in effect for Norton and Graham counties this
afternoon.

Severe thunderstorms capable of producing 70 MPH wind gusts and
quarter to golf ball size hail be possible in northwest Kansas and
southwest Nebraska between 4 pm MDT this afternoon and 10 pm MDT this
evening. Locally heavy rainfall and isolated flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible late Saturday evening
into Saturday night. Large hail will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jun 29, 7:33 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
633 PM MDT FRI JUN 29 2018

KSZ041-042-300100-
Wichita KS-Greeley KS-
633 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY
COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

At 633 PM MDT/733 PM CDT/, thunderstorm outflow was located along a
line extending from 14 miles northeast of Tribune to 17 miles
southeast of Horace. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible.

Locations impacted include...
Leoti, Lydia and Selkirk.

LAT...LON 3870 10167 3870 10125 3826 10126 3826 10168
TIME...MOT...LOC 0033Z 269DEG 37KT 3865 10161 3826 10163

024
Special weather statement, Jun 29, 7:54 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
654 PM MDT FRI JUN 29 2018

KSZ001-002-013-014-300115-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
654 PM MDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...

At 654 PM MDT/754 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Bird City, or 16 miles north of
Brewster, moving northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3947 10144 3959 10161 3981 10140 3964 10112
TIME...MOT...LOC 0054Z 222DEG 19KT 3959 10146

Husted
Special weather statement, Jun 29, 8:15 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM CDT FRI JUN 29 2018

KSZ001-002-014-300145-
Rawlins KS-Thomas KS-Cheyenne KS-
815 PM CDT FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN
KANSAS UNTIL 845 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McDonald, or 19 miles north of Brewster, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3966 10108 3950 10135 3954 10139 3957 10139
      3957 10143 3965 10152 3986 10132
TIME...MOT...LOC 0115Z 227DEG 19KT 3964 10137

Husted
Local storm report, Jun 29, 8:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 ESE RULETON           39.32N 101.82W
06/29/2018  E55 MPH          SHERMAN            KS   TRAINED SPOTTER

            SPOTTER REPORTED A BLOWN OVER LAWN CHAIR.

&&

BLN
Local storm report, Jun 29, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     12 NNE GOODLAND         39.51N 101.63W
06/29/2018  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            4 INCH BRANCH BROKE OFF TREE.

&&
Local storm report, Jun 29, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 NNE EDSON             39.39N 101.50W
06/29/2018  E50 MPH          SHERMAN            KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace62 min
Jun 29, 7:33 PM CDTSpecial Weather StatementGLDWichita27 min
Jun 29, 7:54 PM CDTSpecial Weather StatementGLDRawlins21 min
Jun 29, 8:15 PM CDTSpecial Weather StatementGLDRawlins30 min
Jun 29, 8:26 PM CDTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas64 min
Jun 29, 9:26 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas38 min
Jun 29, 9:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas20 min
Jun 29, 9:48 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas42 min
Jun 29, 9:53 PM CDTSpecial Weather StatementGLDGove22 min
Jun 29, 10:29 PM CDTSpecial Weather StatementGLDDecatur31 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton52 min
Jun 29, 11:19 PM CDTSpecial Weather StatementGLDNorton26 min
Jun 30, 5:46 PM CDTSpecial Weather StatementGLDSheridan14 min
Jun 30, 6:14 PM CDTSpecial Weather StatementGLDSheridan16 min
Jun 30, 6:31 PM CDTSpecial Weather StatementGLDGraham14 min
Jun 30, 6:44 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.